As with almost every conventional medication, thyroid hormone replacement drugs come with their own set of side effects. For someone who is suffering from hyperthyroidism due to disease, surgery, or radioactive iodine, there are a few risks associated with taking this type of medication. The most common ‘risks’ or ‘side effects’ of these drugs are actually symptoms caused by overmedication.

ThyroidOverdose1

Doctors commonly use thyroid blood tests in an attempt to determine if you are over medicated. In some patients, TSH (thyroid-stimulating hormone) levels at the low end of normal, or below the low end may trigger symptoms of overmedication.

Doctors can also monitor T4 and T3 levels – these results could indicate that you are at the high end of normal, or above the normal level and may point to over medication as well.

Overmedication of the thyroid can also be determined by an elevated pulse rate, as your pulse can be sensitive to an overdosed thyroid.

SYMPTOMS OF AN OVERDOSE

Patients who suffer from hypothyroidism because of disease, surgery, or radioactive iodine can easily become overmedicated.

Signs and symptoms of overmedication vary from person to person, but an overdose of thyroid hormone replacements are often similar to symptoms of hyperthyroidism.

These symptoms can include:

  • Elevated pulse and blood pressure
  • Anxiety, nervous energy, tremors, feeling jittery
  • Shaky hands, tremors
  • Feeling irritable, overly emotional, aggressive, easily startled, or erratic
  • Difficulty concentrating, mind is always racing, can’t shut off thoughts
  • Difficulty sleeping, insomnia
  • Fatigue, exhaustion
  • Perspiring, feeling overheated, especially when others are cold
  • Diarrhea or loose bowels
  • Heart palpitations, racing heartbeat
  • Depression
  • Weight loss with no change to diet/exercise, or sometimes, the opposite, weight gain
  • Increase in food intake, with no weight gain
  • Craving and/or eating more carbohydrates (bread, rice, pasta, sweets, fruits, sugary foods, etc.)
  • Unusual hunger pangs
  • Excessive thirst
  • Loss of appetite
  • Diarrhea, or frequent bowel movements
  • Hair loss
  • Changes to menstrual period (lighter, less frequent)
  • Enlarged, sensitive or tender neck
  • Dizziness, breathlessness
  • Achy or weak muscles and joints
  • Eyes are enlarging or looking “bug-eyed”
  • Dry, gritty, irritated, red eyes
  • Headache in eye area, pain behind the eyes

Sometimes, recognizing that you are overmedicated can be difficult. You might assume that being over medicated would result in you feeling the opposite of your hypothyroid symptoms. People tend to think that with too much medication they would feel more energetic, lose weight, and generally feel better than before.

So when you begin to feel constantly exhausted, have body aches, start gaining weight, and feeling more and more anxious, you may think your medication may not be working – you don’t instantly assume you are over medicated.